Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Pregnancy, iron medication, iron ferrous fumarate 45 mg, side efects

Hello Dr. I would like to inquire about a pregnant woman to take iron medication (. Ferrous sulphate or gluconate 300g 1x1) and iron from (Centrum materna, multivitamin / multimineral supplement 1x1) in the form of Iron ferrous fumarate 45 mg Is there a conflict or fear of the increase of the proportion of iron in the body and do the bad side effects
Asked On : Wed, 23 May 2012
Answers:  2 Views:  171
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response

Welcome to health Care magic.

You need not worry. There is no chance of iron load by using both Iron medication and centrum materna together especially during pregnancy. Pregnancy is a state of negative iron balance which often leads to iron deficiency.

Ferrous gluconate or sulphate 300mg contains 100 mg of elemental iron ( In line with the recommendations of WHO). Ferrous fumarate contains 33% elemental iron. Ferrous Fumarate 45 mg contains only 15 mg of elemental iron. So, you get 115 mg of elemental iron by taking both these tablets which is quite safe. Remember one more thing as the iron requirements increase during the course of pregnancy and there is a very very less chance of iron overload. Even if you take both the medicines , the iron content present will not meet the requirement of body completely. Hence you need to take diet rich in Iron like Jaggery, Green leafy vegetables, Mutton or chicken liver, dry fruits especialt pistachio.

Just remove all your doubts and fears and enjoy the motherhood.

Wish you a happy pregnancy.
Take Care
Answered: Wed, 23 May 2012
I find this answer helpful
General & Family Physician Dr. Raju A.T's  Response

Welcome to Healthcaremagic.

There is a threshold for the iron absorption a dose of Ferrous gluconate of 300mg once would be much sufficient and excess amount taken will not be absorbed.

Well, there is no harm in taking excess iron but can present with gastrointestinal sideeffects like abdomen pain , vomiting and nausea.

Wish you good health

Answered: Wed, 23 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor